Harvard Women's Health Watch

Update: Thighbone fractures in women taking bisphosphonate drugs

Bisphosphonates are the class of drugs most frequently prescribed for strengthening bone and reducing fractures; they are FDA-approved for the prevention and treatment of osteoporosis. In November 2008, we first addressed the issue of atypical fractures linked to bisphosphonate use, after the publication of a number of case reports describing low-energy fractures across the femur (thighbone) in postmenopausal women taking alendronate (Fosamax, generic) for five or more years. (Low-energy fractures are caused by falls from no more than standing height.)

Since then, more case reports have appeared, including several involving long-term alendronate takers who developed low-energy fractures in both femurs. All were subtrochanteric fractures, that is, they occurred in the femoral shaft below the lesser trochanter (see the illustration). Other common features included pain or weakness in the affected thigh for weeks to months before the break, thickening of the cortical bone (the outer layer of bone) at the fracture site, and evidence of a stress fracture preceding the break — or in the opposite thighbone.

Hip fracture sites

illustration of hip bones showing fracture sites

Most hip fractures occur at the neck of the femur (A) or in the intertrochanteric region (), between the greater and lesser trochanters. Subtrochanteric fractures are ones that occur in the femur below the lesser trochanter (C).

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »